Alert archive / New Mexico / Red Flag Warnings in 2008
Red Flag Warning 37, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at May 12, 2008, 7:15 PM MDT for El Paso County, Hudspeth County, Texas; 7 counties in New Mexico. It took effect at May 13, 2008, 10:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2008, 7:15 PM MDT (01:15 UTC)
- In effect from
- May 13, 2008, 10:00 AM MDT
- Expired
- May 13, 2008, 8:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS El Paso, TX
Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.3 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5990 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KEPZ 130115 RFWEPZ RED FLAG WARNING NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 715 PM MDT MON MAY 12 2008 ...RED FLAG WARNING REMAINS IN EFFECT THROUGH 9 PM MONDAY EVENING FOR THE GILA...CAPITAN AND SACRAMENTO WILDERNESS AREAS... FAR SOUTHWEST NEW MEXICO/BOOTHEEL...SOUTH-CENTRAL NEW MEXICO/TULAROSA BASIN...AND FAR WEST TEXAS. ...RED FLAG WARNING IN EFFECT FROM 10 AM MDT TUESDAY MORNING TO 8 PM MDT TUESDAY EVENING FOR THE CAPITAN AND SACRAMENTO WILDERNESS AREAS...FAR SOUTHWEST NEW MEXICO/BOOTHEEL...SOUTH-CENTRAL NEW MEXICO/TULAROSA BASIN...AND FAR WEST TEXAS. .STRONG SOUTHWEST WINDS HAVE ALREADY SPREAD ACROSS THE AREA AHEAD OF A LARGE UPPER LEVEL UPPER LEVEL DISTURBANCE MOVING ACROSS THE GREAT BASIN. THIS FEATURE IS EXPECTED TO DEVELOP A LEE SIDE TROUGH EAST OF OUR AREA. THE STRENGTH OF RESULTING SURFACE PRESSURE GRADIENT ACROSS THE REGION...COMBINED WITH MIX-DOWN OF HIGHER WINDS ALOFT...WILL BE SUFFICIENT TO PRODUCE GUSTY AFTERNOON WINDS TUESDAY. SUSTAINED 20-FOOT WIND SPEEDS OF 20 MPH OR GREATER...VERY DRY AIR WITH AFTERNOON MINIMUM RELATIVE HUMIDITIES BELOW 15 PERCENT AND VERY HIGH TO EXTREME FIRE DANGER...WILL CREATE CRITICAL FIRE CONDITIONS OVER OUR AREA AGAIN TUESDAY AFTERNOON AND EARLY TUESDAY EVENING. NMZ111>113-TXZ055-056-131400- /O.UPG.KEPZ.FW.A.0035.080513T1600Z-080514T0200Z/ /O.NEW.KEPZ.FW.W.0037.080513T1600Z-080514T0200Z/ /O.CON.KEPZ.FW.W.0036.000000T0000Z-080513T0300Z/ SOUTHWEST DESERTS AND LOWLANDS- SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY- CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH- 715 PM MDT MON MAY 12 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... ...RED FLAG WARNING IN EFFECT FROM 10 AM MDT TO 8 PM MDT TUESDAY FOR NMZ111...NMZ112...NMZ113...TXZ055 AND TXZ056... THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM TO 8 PM MDT TUESDAY. THE FIRE WEATHER WATCH FOR TUESDAY IS NO LONGER IN EFFECT. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING. SUSTAINED 20 FT WINDS WILL EXCEED 20 MPH WITH GUSTS OF 30 TO 50 MPH TUESDAY AFTERNOON AND EARLY TUESDAY EVENING. MINIMUM RELATIVE HUMIDITIES WILL DROP BELOW 15 PERCENT OVER MOST LOCATIONS...AND FIRE DANGERS ARE EXPECTED TO REMAIN AT VERY HIGH OR EXTREME LEVELS. THIS RED FLAG WARNING IS FOR ALL ZONES WITH THE EXCEPTION OF ZONE 110 (GILA WILDERNESS). A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$ NMZ110-130300- /O.CON.KEPZ.FW.W.0036.000000T0000Z-080513T0300Z/ SOUTHWEST MOUNTAINS- 715 PM MDT MON MAY 12 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... SUSTAINED 20 FT WINDS WILL EXCEED 20 MPH WITH GUSTS OF 30 TO 40 MPH MONDAY AFTERNOON AND EARLY MONDAY EVENING. MINIMUM RELATIVE HUMIDITIES WILL DROP BELOW 15 PERCENT OVER MOST LOCATIONS...AND FIRE DANGERS ARE EXPECTED TO REMAIN AT VERY HIGH OR GREATER LEVELS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$ TRIPOLI
1 follow-up statement
000 WWUS84 KEPZ 131303 RFWEPZ RED FLAG WARNING NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 703 AM MDT TUE MAY 13 2008 ...RED FLAG WARNING IN EFFECT FROM 10 AM MDT TUESDAY MORNING TO 8 PM MDT TUESDAY EVENING FOR THE CAPITAN AND SACRAMENTO WILDERNESS AREAS...FAR SOUTHWEST NEW MEXICO/BOOTHEEL...SOUTH- CENTRAL NEW MEXICO/TULAROSA BASIN...AND FAR WEST TEXAS. .STRONG SOUTHWEST WINDS HAVE ALREADY SPREAD ACROSS THE AREA AHEAD OF A LARGE UPPER LEVEL UPPER LEVEL DISTURBANCE MOVING ACROSS THE GREAT BASIN. THIS FEATURE IS EXPECTED TO DEVELOP A LEE SIDE TROUGH EAST OF OUR AREA. THE STRENGTH OF RESULTING SURFACE PRESSURE GRADIENT ACROSS THE REGION...COMBINED WITH MIX-DOWN OF HIGHER WINDS ALOFT...WILL BE SUFFICIENT TO PRODUCE GUSTY AFTERNOON WINDS TUESDAY. SUSTAINED 20-FOOT WIND SPEEDS OF 20 MPH OR GREATER...VERY DRY AIR WITH AFTERNOON MINIMUM RELATIVE HUMIDITIES BELOW 15 PERCENT AND VERY HIGH TO EXTREME FIRE DANGER...WILL CREATE CRITICAL FIRE CONDITIONS OVER OUR AREA AGAIN TUESDAY AFTERNOON AND EARLY TUESDAY EVENING. NMZ111>113-TXZ055-056-140200- /O.CON.KEPZ.FW.W.0037.080513T1600Z-080514T0200Z/ SOUTHWEST DESERTS AND LOWLANDS- SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY- CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH- 703 AM MDT TUE MAY 13 2008 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM TO 8 PM MDT TUESDAY. THE FIRE WEATHER WATCH FOR TUESDAY IS NO LONGER IN EFFECT. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING. SUSTAINED 20 FT WINDS WILL EXCEED 20 MPH WITH GUSTS OF 30 TO 50 MPH TUESDAY AFTERNOON AND EARLY TUESDAY EVENING. MINIMUM RELATIVE HUMIDITIES WILL DROP BELOW 15 PERCENT OVER MOST LOCATIONS...AND FIRE DANGERS ARE EXPECTED TO REMAIN AT VERY HIGH OR EXTREME LEVELS. THIS RED FLAG WARNING IS FOR ALL ZONES WITH THE EXCEPTION OF ZONE 110 (GILA WILDERNESS). A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$ 20 NOVLAN
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at May 12, 2:18 PM MDT, 4 hours 57 minutes earlier.
Area forecast discussion, May 12, 2:18 PM MDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
218 PM MDT MON MAY 12 2008
.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WITH A COLD FRONT WILL MOVE
ACROSS THE SOUTHERN ROCKY MOUNTAINS BRINGING WINDY CONDITIONS AND
A FEW SHOWERS AND THUNDERSTORMS TO NEW MEXICO AND WESTERN TEXAS
TUESDAY AND WEDNESDAY. THERE WILL EVEN BE CHANCES FOR SNOW OVER
THE HIGHER MOUNTAIN OF NEW MEXICO. ANOTHER UPPER DISTURBANCE AND
A COLD FRONT WILL CAUSE A FEW SHOWERS AND THUNDERSTORMS THURSDAY
AND FRIDAY. TEMPERATURES WILL COOL TO WELL BELOW NORMAL AFTER
TUESDAY AS COLDER AIR BEHIND THE COLD FRONTS MOVES INTO THE
REGION.
&&
.DISCUSSION...
VERY COMPLEX WEATHER SCENARIO IS EVOLVING WITH MODELS SHOWING
RESPECTABLE AGREEMENT THROUGH MOST OF THE PERIOD. RATHER
STRONG/DEEP UPPER LOW FORECASTED TO MOVE ACROSS ARIZONA TUESDAY
AFTERNOON BEFORE CONTINUING SLOWLY ACROSS SOUTHERN NEW MEXICO
TUESDAY NIGHT AND WEDNESDAY MORNING. FIRST CONCERN WILL BE WINDS
ON TUESDAY. APPROACH OF SYSTEM AND DEEPENING LEE SURFACE LOW INTO
SOUTHERN HIGH PLAINS WILL BRING STRENGTHENING GRADIENTS IN THE
LOW AND MID LEVELS WITH INFLOW OF WARM DRY AIR CONTRIBUTING TO
ELEVATED 550 MB MIXING HEIGHTS. THUS MORE WINDY CONDITIONS ARE
FORECASTED FOR TUESDAY.
TUESDAY NIGHT/WEDNESDAY MORNING LOW AND ASSOCIATED COLD FRONT WILL
MOVE ACROSS THE CWA WITH STRONG DYNAMIC LIFTING VIA DIFFERENTIAL
VORTICITY ADVECTION AND 100 KT UPPER JET. WHILE MOISTURE INFLOW
WILL BE LIMITED BY LANDWARD TRAJECTORIES...COOLING ALOFT AND
STRONG LIFT WILL INDUCE ISOLATED LOWLAND CONVECTION WITH SCATTERED
ACTIVITY HIGHER TERRAIN. IN ADDITION STRONG COOLING ALOFT WILL
SUPPORT SNOW SHOWERS ABOVE 7500 FEET OVER SACS AND GILAS.
TEMPORARY DRYING WILL OCCUR WEDNESDAY AFTERNOON AND EVENING AS
SYSTEM MOVES EAST AND SUBSIDENCE/DRY AIR ADVECTION SPREADS OVER
REGION. HOWEVER BOTH GFS AND ECMWF INDICATE A STRONG 150 KT
NORTHERLY JET STREAK OVER ROCKIES WILL DIG/AMPLIFY ANOTHER
VORTICITY CENTER SLOWLY INTO THE CWA FROM THE NORTH WEDNESDAY
NIGHT...THURSDAY AND FRIDAY WITH RESULTANT UPPER LOW TRACKING
ACROSS WESTERN NEW MEXICO INTO NORTHWEST MEXICO. IN ADDITION THIS
SYSTEM WILL HAVE A RATHER STRONG CANADIAN COLD FRONT CONCURRENTLY
DROPPING SOUTHWARD ACROSS THE REGION. CWA WILL BE LOCATED IN
RIGHT FRONT QUAD OF THE UPPER JET MUCH OF THIS PERIOD WITH JET
DYNAMICS AND MORE VORTICITY ADVECTION PROVIDING STRONG DYNAMIC
LIFT...COOLING ALOFT AND WEAK INSTABILITY. IN ADDITION EASTERLY
FLOW BEHIND COLD FRONT WILL TRANSPORT COLDER BUT ALSO MORE MOIST
AIR MASS WITH DEWPOINTS INCREASING ABOVE 30 F MOST AREAS. THESE
FACTORS WILL AGAIN BRING ISOLATED LOWLAND SHOWERS WITH SCATTED
ACTIVITY OVER SACS AND GILAS.
SOME UNCERTAINTIES EXIST FOR WEEKEND AS ECMWF KEEPS CUT OFF LOW
OVER NORTHWESTERN MEXICO WITH MOISTURE INFLOW INTO SOUTHERN NEW
MEXICO AND WESTERN TEXAS. IN CONTRAST THE GFS PLACES CWA IN
SUBSIDING NORTHWEST FLOW ALOFT. FOR NOW WILL CONTINUE WITH WARMER
DRY GFS SOLUTION.
&&
AVIATION...VALID 13/00Z - 14/00Z...
VERY ISOLATED AREAS OF IFR VISIBILITIES FROM BLOWING DUST DURING
THE AFTERNOON HOURS OTHERWISE VFR CONDS EXPECTED THRU THE PD. SFC
AND UPR WINDS TO INCREASE AFT 18Z TO 23025G35KT 5SM BLDU AT SFC
AND 23035KT AT 700MB. THESE WINDS WILL GENERATE MDT TO GREATER
MECHANICAL TURBC OVR NR MTNS ESPLY EAST FACING SLOPES.
&&
.FIRE WEATHER...
A STRONG AND COLD UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE
PACIFIC NORTHWEST WILL DROP INTO THE GREAT BASIN MONDAY INDUCING
SURFACE PRESSURE FALLS OVER EASTERN COLO AND EASTERN NMEX. THE
RESULTING GRADIENT WILL ALLOW FOR STRONG GUSTY WINDS TO MIX DOWN AND
CONTINUE THE DOWN SLOPE DRYING FOR MONDAY AFTERNOON...THUS RED FLAG
VERY LIKELY. ALSO TUESDAY WILL BE WATCHED FOR RED FLAG POTENTIAL AS
WINDS CONTINUE AHEAD OF THE TROUGH. AS THE TROUGH MOVES SOUTH AND
EASTWARD LATER TUESDAY NIGHT INTO WEDNESDAY...A SHOWER THUNDERSTORM
THREAT WILL LIKEWISE MOVE SOUTHEASTWARD ACROSS ALL THE FIRE WEATHER
ZONES.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 64 86 55 75 54 / 0 0 10 20 0
SIERRA BLANCA TX 61 84 51 66 52 / 0 0 10 20 0
LAS CRUCES 62 83 53 73 52 / 0 0 10 20 0
ALAMOGORDO 57 81 54 68 52 / 0 0 20 30 0
CLOUDCROFT 40 59 33 50 32 / 0 0 30 40 10
TRUTH OR CONSEQUENCES 59 81 51 72 50 / 0 10 20 20 0
SILVER CITY 47 71 42 65 41 / 0 20 30 10 0
DEMING 59 84 52 73 50 / 0 10 10 10 0
LORDSBURG 58 83 51 75 49 / 0 10 20 10 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR NMZ110>113.
FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR NMZ111>113.
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR NMZ022>025-030>032.
TX...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR TXZ055-056.
FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR TXZ055-056.
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR TXZ055-056.
&&
05 ROGASH/NOVLANHazardous weather outlook, May 12, 6:28 AM MDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 628 AM MDT MON MAY 12 2008 NMZ022>025-030>032-TXZ055-056-131315- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 628 AM MDT MON MAY 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WINDS WILL INCREASE THIS AFTERNOON TO 25 TO 35 MPH WITH SOME AREAS OF BLOWING DUST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. STRONG WINDS AND A FEW AREAS OF BLOWING DUST ARE LIKELY AGAIN ON TUESDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY FOR MUCH OF THE AREA...AND AGAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 9:59 PM MDT | Wind Advisory | EPZ | 23 hr |
Nearby
Red Flag Warnings in New Mexico, 2008Red Flag Warnings in Texas, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.